Secondary acute myelocytic leukemia after adjuvant therapy for early-stage breast carcinoma. A new complication of cyclophosphamide, methotrexate, and 5-fluorouracil therapy

R. B. Geller, L. B. Boone, Judith Karp, N. Davidson, S. E. Selonick, J. Edwards, P. J. Burke

Research output: Contribution to journalArticle

Abstract

The occurrence of treatment-related hematologic malignancies after adjuvant therapy with alkylating agents for gastrointestinal cancers, ovarian carcinoma, and breast cancer and after treatment for Hodgkin's disease, non-Hodgkin's lymphoma, germ-cell tumors, and multiple myeloma has been well documented. Adjuvant chemotherapy is frequently used for the treatment of early stage breast cancer, and to date there has been no increase in the incidence of secondary myelodysplastic syndromes or acute leukemia after cyclophosphamide-based regimens when compared with surgical controls. This report describes two patients who developed acute myelocytic leukemia only after exposure to cyclophosphamide, methotrexate, and 5-fluorouracil adjuvant therapy. These two cases of acute leukemia, which developed 3 years after diagnosis of breast cancer and initiation of chemotherapy, were characterized by trilineage dysplasia and pancytopenia, and had abnormalities of chromosomes 5 and 7: characteristics consistent with treatment-related leukemia. Many women are diagnosed with early stage breast cancer each year who are potential candidates for adjuvant therapy. Although certain subgroups of patients have been shown to benefit from adjuvant therapy, continued efforts must be directed at identifying responders so that others will not be exposed to the additional risks of chemotherapy.

Original languageEnglish (US)
Pages (from-to)629-634
Number of pages6
JournalCancer
Volume64
Issue number3
Publication statusPublished - 1989

    Fingerprint

ASJC Scopus subject areas

  • Cancer Research
  • Oncology

Cite this